Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS San Angelo, TX

May 25, 2018McCulloch County, Mason County, San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 25, 2018, 9:22 PM CDT for McCulloch County, Mason County, San Saba County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 9:22 PM CDT (02:22 UTC)
Expired
May 25, 2018, 10:00 PM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Mason County, TX, McCulloch County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 153 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:26 PM CDTTORNADOPontotoc, TXDPS TROOPER REPORTED TORNADO TOUCHDOWN NEAR PONTOTOC AT AROUND 925 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2735 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS54 KSJT 260222
SVRSJT
TXC307-319-411-260300-
/O.NEW.KSJT.SV.W.0101.180526T0222Z-180526T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
922 PM CDT FRI MAY 25 2018

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southeastern McCulloch County in west central Texas...
  Northeastern Mason County in west central Texas...
  Southwestern San Saba County in west central Texas...

* Until 1000 PM CDT.

* At 921 PM CDT, a severe thunderstorm was located near Sloan, or 10
  miles southwest of Algerita, moving south at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near,
  Pontotoc around 950 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3092 9896 3077 9897 3080 9926 3119 9904
      3119 9879 3092 9875
TIME...MOT...LOC 0221Z 001DEG 25KT 3109 9893 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:32 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 25, 5:32 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
532 PM CDT Fri May 25 2018

.AVIATION...
/00Z TAFS/

Isolated to widely scattered thunderstorms are possible across
the Big Country this evening. However, confidence is not high
enough to add a VCTS at the KABI terminal, and will watch radar
trends. Otherwise, expect VFR tonight and Saturday.  21

&&

.PREV DISCUSSION... /issued 240 PM CDT Fri May 25 2018/

SHORT TERM...
(Tonight and Saturday)

Mostly clear skies are in place across the forecast area this
afternoon, with temperatures currently in the lower to mid 90s. A
shortwave trough over eastern Oklahoma is driving a band of showers
and thunderstorms across portions of north and east Texas. Closer to
West Central Texas, an isolated thunderstorm has developed in
southern Pecos County where ML CAPE values of 1000-1500 J/KG are
present. Both the NAM and TT-WRF develop scattered showers and
thunderstorms later this afternoon and evening to the west and
northwest of our area and try to bring this activity into our
western counties. Have mentioned a slight chance of PoP's across
mainly the Big Country and northern Concho Valley this evening,
where models have been most consistent with developing a cluster of
storms over northwest Texas and clipping the Big Country in the
westerly flow aloft. Some of these storms could be strong to severe,
with the primary threats being large hail and damaging winds.

Otherwise, the main story on Saturday will be the very hot
temperatures as the upper level ridge further strengthens over the
area and 850MB temperatures rise to near 29-30 degrees across the
western Concho Valley and Big Country. Have bumped temperatures up a
couple of degrees for tomorrow but have not gone quite as high as
the MEX guidance. Regardless, highs will soar into the triple digits
across much of the area under plenty of sunshine.

LONG TERM...
(Saturday Night through Friday)

..Heat Wave Continues through Next Week...

Hot and dry weather will be the theme for West Central Texas
through next week as a strong ridge strengthens over the region
each day. GFS shows 850 mb temperatures reaching 30-33 deg C mid
through late next week, which is pretty high. Latest temperature
forecast have been bumped up a degree or two due to pretty good
model agreement. Latest forecast high temperatures show 97-102 for
Sunday, 97-101 Monday, 99-103 on Tuesday, 100-106 Wednesday, and
then 99-105 Thursday and Friday. Precipitation does not look
likely for this time-period due to increasing subsidence produced
by the ridge, and skies should be sunny to mostly sunny for the
most part.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 72 101  72  99 /  20   5   0   0
San Angelo 	 72 103  72 102 /  10   0   0   0
Junction 	 71 100  71 100 /  10   5   0   0
Brownwood 	 71  99  70  98 /  20   5   0   0
Sweetwater 	 72 102  72  99 /  20   0   0   5
Ozona      	 69 101  70 101 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 25, 2:46 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
246 PM CDT Fri May 25 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-262000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
246 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible this evening and
tonight across mainly the Big Country. The primary hazards will
be large hail, damaging winds, and dangerous cloud to ground
lightning.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot weather is expected for the Memorial Day holiday weekend, with
temperatures at or above 100 degrees possible each day Saturday
through Thursday. The heat will affect outdoor holiday
activities, so necessary precautions should be taken in order to
stay safe and cool.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 25, 8:12 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
812 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             ZEPHYR                  31.68N  98.79W
05/25/2018  E1.00 INCH       BROWN              TX   LAW ENFORCEMENT

            TONS OF PEA SIZE HAIL WITH 3 INCH DRIFTS.

&&

EVENT NUMBER SJT1800074

HG
Local storm report, May 25, 8:14 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
814 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND GST     ZEPHYR                  31.68N  98.79W
05/25/2018  E65 MPH          BROWN              TX   AMATEUR RADIO

            TREE DAMAGE IN ZEPHYR.

&&

EVENT NUMBER SJT1800075

HG
Local storm report, May 25, 8:20 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
820 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     BROWNWOOD               31.71N  98.99W
05/25/2018                   BROWN              TX   LAW ENFORCEMENT

            BROWNWOOD PD REPORTED POWER LINES, TREES DOWN AND POWER
            POLES DOWN ACROSS BROWNWOOD AND EARLY.

&&

EVENT NUMBER SJT1800076

HG
Local storm report, May 25, 8:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
854 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     RICHLAND SPRINGS        31.27N  98.94W
05/25/2018                   SAN SABA           TX   LAW ENFORCEMENT

            DAMAGING THUNDERSTORM WINDS KNOCKING DOWN POWER POLES
            IN RICHLAND SPRINGS. WINDS WERE REPORTED TO BE VERY
            STRONG.

&&

EVENT NUMBER SJT1800077

HG
Local storm report, May 25, 9:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
912 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     RICHLAND SPRINGS        31.27N  98.94W
05/25/2018                   SAN SABA           TX   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED UPROOTED TREES IN RICHLAND
            SPRINGS AND WINDS ESTIMATED AT 80 TO 90 MPH BETWEEN 850
            AND 9PM.

&&

EVENT NUMBER SJT1800078

HG
Local storm report, May 25, 9:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
920 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     STAMFORD                32.94N  99.80W
05/25/2018  M66 MPH          JONES              TX   MESONET

&&

EVENT NUMBER SJT1800079

HG

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:20 PM CDTSevere Thunderstorm WarningSJTBrown55 min
May 25, 7:59 PM CDTSevere Thunderstorm WarningSJTIrion30 min
May 25, 8:04 PM CDTSpecial Weather StatementSJTHaskell, Throckmorton41 min
May 25, 8:06 PM CDTSevere Thunderstorm WarningSJTBrown39 min
May 25, 8:25 PM CDTSevere Thunderstorm WarningSJTSan Saba65 min
May 25, 8:25 PM CDTSevere Thunderstorm WarningSJTThrockmorton50 min
May 25, 8:36 PM CDTTornado WarningSJTSan Saba24 min
May 25, 8:52 PM CDTTornado Warning Considerable damage threatSJTSan Saba38 min
May 25, 9:00 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton45 min
May 25, 9:16 PM CDTSevere Thunderstorm WarningSJTMason, San Saba44 min
May 25, 9:26 PM CDTTornado WarningSJTMason49 min
May 25, 9:35 PM CDTSpecial Weather StatementSJTSan Saba40 min
May 25, 9:43 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor47 min
May 25, 10:00 PM CDTTornado WarningSJTKimble, Mason45 min
May 25, 10:34 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Shackelford41 min
May 25, 10:38 PM CDTSevere Thunderstorm WarningSJTKimble, Mason52 min
May 25, 10:48 PM CDTSpecial Weather StatementSJTKimble42 min
May 25, 11:16 PM CDTSpecial Weather StatementSJTColeman29 min
May 25, 11:21 PM CDTSpecial Weather StatementSJTBrown24 min
May 25, 11:50 PM CDTSpecial Weather StatementSJTBrown25 min
May 26, 5:14 PM CDTSpecial Weather StatementSJTCoke31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.